Wiener Medizinische Wochenschrift

, Volume 159, Issue 1–2, pp 53–57 | Cite as

"Iatrogenicity cascade": Doing harm by treating harm?

  • Claudia Christina Wagner
  • Jerome Biollaz
  • Markus Zeitlinger
  • Thierry Buclin
Originalarbeit
  • 53 Downloads

Summary

An electronic survey on substance-induced epileptic crisis was conducted in order to investigate whether doctors, who recognise their own prescription errors, increase their therapeutic aggressiveness, resulting in a so-called "iatrogenicity cascade". Two pairs of clinical vignettes were constructed, in which a patient suffers from iatrogenic (original version) or non-iatrogenic (control version) epileptic crisis. Vignettes were randomised and sent to doctors at the University Hospital of Lausanne, Switzerland, at an interval of 3 weeks. The results of the present survey in the surveyed population of doctors suggest that inappropriate prescription does not increase therapeutic aggressiveness.

Key words

Iatrogenicity Prescription Cascades Overtreatment 

Ärztliche Behandlungskaskaden

Zusammenfassung

Eine elektronische Umfrage zum Thema "Substanz-getriggerte epileptische Krisen" wurde durchgeführt um herauszufinden, ob Ärzte aufgrund von Behandlungsfehlern zu aggressiveren therapeutischen Methoden schreiten, und daraus eine so-genannte "Iatrogenitätskaskade" resultiert. Es wurden 2 gepaarte klinische Fallbeispiele entworfen, in denen ein Patient eine iatrogene (Fallbeispiel) oder nicht-iatrogene (Kontrollbeispiel) epileptische Krise erleidet. Die Fallvignetten wurden randomisiert und den Ärzten der Universitätsklinik Lausanne (Schweiz) in einem Abstand von 2 Wochen zugeschickt. Die Ergebnisse der Umfrage an der befragten Population von Ärzten sprechen gegen das Auftreten von Verschreibungskaskaden.

Schlüsselwörter

Iatrogenität Verschreibung Kaskade Übertherapie 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Rochon PA, Gurwitz JH. Drug therapy. Lancet, 346: 32–36, 1995PubMedCrossRefGoogle Scholar
  2. Spinewine A, Schmader KE, Barber N, Hughes C, Lapane KL, Swine C, Hanlon JT. Appropriate prescribing in elderly people: how well can it be measured and optimised? Lancet, 370: 173–184, 2007PubMedCrossRefGoogle Scholar
  3. Gurwitz JH, Avorn J, Bohn RL, Glynn RJ, Monane M, Mogun H. Initiation of antihypertensive treatment during nonsteroidal anti-inflammatory drug therapy. JAMA, 272: 781–786, 1994PubMedCrossRefGoogle Scholar
  4. Choudhry NK, Anderson GM, Laupacis A, Ross-Degnan D, Normand SL, Soumerai SB. Impact of adverse events on prescribing warfarin in patients with atrial fibrillation: matched pair analysis. BMJ, 332: 141–145, 2006PubMedCrossRefGoogle Scholar
  5. Christakis NA, Asch DA. Biases in how physicians choose to withdraw life support. Lancet, 342: 642–646, 1993PubMedCrossRefGoogle Scholar
  6. Casarett DJ, Stocking CB, Siegler M. Would physicians override a do-not-resuscitate order when a cardiac arrest is iatrogenic? J Gen Intern Med, 14: 35–38, 1999PubMedCrossRefGoogle Scholar
  7. Casarett D, Ross LF. Overriding a patient's refusal of treatment after an iatrogenic complication. N Engl J Med, 336: 1908–1910, 1997PubMedCrossRefGoogle Scholar
  8. Suntharalingam G, Perry MR, Ward S, Brett SJ, Castello-Cortes A, Brunner MD, Panoskaltsis N. Cytokine Storm in a Phase 1 Trial of the Anti-CD28 Monoclonal Antibody TGN1412. New Engl J Med, 355: 1018–1028, 2006PubMedCrossRefGoogle Scholar
  9. Chetaille E, Hary L, de Cagny B, Gras-Champel V, Decocq G, Andrejak M. Crises convulsives associees a un surdosage en cefepime. Therapie, 53: 167–168, 1998PubMedGoogle Scholar
  10. Schachter SC (2005) Overview on the management of epilepsy in adults. UpToDate online (www.uptodate.com)
  11. Schmidt D, Elger C, Holmes GL. Pharmacological overtreatment in epilepsy: mechanisms and management. Epilepsy Res, 52: 3–14, 2002PubMedCrossRefGoogle Scholar
  12. Haverkos GP, DiSalvo RP, Imhoff TE. Fatal seizures after flumazenil administration in a patient with mixed overdose. Ann Pharmacother, 28: 1347–1349, 1994PubMedGoogle Scholar
  13. Alpay H, Altun O, Biyikli NK. Cefepime-induced non-convulsive status epilepticus in a peritoneal dialysis patient. Pediatr Nephrol, 19: 445–447, 2004PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Claudia Christina Wagner
    • 1
  • Jerome Biollaz
    • 2
  • Markus Zeitlinger
    • 1
  • Thierry Buclin
    • 2
  1. 1.Department of Clinical PharmacologyMedical University of ViennaViennaAustria
  2. 2.Division of Clinical Pharmacology and Toxicology, Department of MedicineLausanne University Hospital (CHUV)LausanneSwitzerland

Personalised recommendations